Virginia, 2022Tornadoes and Hail in Virginia, April 26, 2022
April 26, 2022 · NWS LWX · 9 events in 3 counties and zones
An isolated supercell tracked from Augusta County into Albemarle County producing damaging wind, large hail, and a tornado during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $445,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell tracked from Augusta County into Albemarle County producing damaging wind, large hail, and a tornado during the early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 26, 9:24 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 26, 9:24 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1024 AM EDT Tue Apr 26 2022
.SYNOPSIS...
A cold front will cross the area this afternoon. High pressure
will build southward from Canada from Wednesday through the end
of the week. A warm front will approach on Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Visible satellite imagery clearly showed the outline of low
clouds on the cool side of a wedge front as of mid morning,
generally north of I-64 east of the Blue Ridge and into the far
eastern West Virginia panhandle. These areas will stay
relatively cooler and more stable for much of the day, though
the clouds should slowly erode into the afternoon hours.
Meanwhile, thicker clouds bearing rain showers were encroaching
upon the Allegheny Highlands as of mid morning. This is in
association with a cold front approach from the Ohio River
Valley. This front will sweep across the Mid-Atlantic this
afternoon, with much of the latest high resolution model
guidance as well as near term trends in mesoanalysis suggesting
convection may develop as early as noon over the central
Shenandoah Valley. Cloud streets are evident in this area, and
although instability is relatively weak (a few hundred J/kg),
forcing along the front and some added dynamics aloft in a
moderate deep layer shear environment may result in a few
stronger updrafts capable of producing gusty winds and perhaps
small hail this afternoon. The main corridor for any strong to
perhaps severe thunderstorms looks to be from Rockingham and
Augusta Counties eastward through the Charlottesville and
Fredericksburg areas, and then into extreme southern Maryland.
Further north, a band of showers with perhaps a few embedded
thunderstorms rooted above the surface are expected, along with
a wind shift to the northwest and a few gusts to around 30 mph
as the front crosses.
Once the front sweeps offshore in the evening, a gusty northwest
wind will ensue ushering in much cooler air overnight tonight. Lows
tonight will be noticeably cooler than last night with temperatures
dropping into the lower to middle 40s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Dry conditions and colder than normal temperatures and near frost
and freeze conditions expected Wednesday night and again Thursday
night. Daytime temperatures may struggle to reach 60 degrees on
Wednesday and Thursday. Nighttime temperatures will be widespread
middle 30s with near or below freezing temperatures along I-81 and
west.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Blocky/slow moving upper level pattern will be in place to start
the long term. For Friday and Saturday, Canadian high pressure
will likely remain in place between upper level lows over the
Rockies/Plains and Canadian Maritimes. After below normal
temperatures continue through the day, frost concerns could
renew Friday night as winds will be less of an issue. Saturday
should see some moderation to the airmass.
Surface low will approach the upper Great Lakes by Sunday with a
warm front extending southeast and approaching our area. This
front may struggle making it through the area given strong high
pressure to the north and displacement from forcing. However,
there may be enough moisture/lift for some showers. While models
generally agree the upper low to the northwest will open early
next week, spread increases on how systems will progress
thereafter. Some low rain chances will continue into Monday due
to the disparate solutions. Temperatures should be closer to or
even above normal by this time as the Canadian airmass loses
influence, even if the surface front lingers nearby.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Stratus should slowly lift through 18z, with VFR then prevailing
through Thursday night, although there could be some restrictions
with showers and a few thunderstorms this afternoon. Winds
northwest 5 to 10 knots late this morning and afternoon. Wind
gusts higher in showers and any thunderstorms this afternoon and
evening, especially in the CHO area, though a few gusts of 20-25
kts are possible into the metros as the front crosses 20z-00z.
Winds 10 knots tonight out of the NW with gusts to 20 kts.
Winds northwest 15 to 20 knots gusts 25 to 30 knots Wednesday
through Thursday night.
VFR conditions and light winds expected Friday and Saturday with
high pressure.
&&
.MARINE...
Special Marine Warnings may be needed late this afternoon and early
evening with heavy showers and gusty thunderstorms, mainly near
southern Maryland. Otherwise, Small Craft Advisories are in
effect late this afternoon through Wednesday night. Threshold
gales could occur on Wednesday into Wednesday evening, but
confidence is low. Breezy conditions continue into Thursday but
at slightly lesser speeds.
Winds should weaken Friday as high pressure takes a stronger
hold, though it still could be close to SCA thresholds. North to
northwest winds will continue into Saturday.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will remain elevated through today until
stronger northwest winds push the water out tonight. At this
time, a few of the more sensitive locations may reach caution
stage, but flooding is not expected.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 6 AM EDT
Thursday for ANZ530>543.
&&
SYNOPSIS...ADS/DHOF
NEAR TERM...KLW/DHOF
SHORT TERM...KLW
LONG TERM...ADS
AVIATION...ADS/KLW/DHOF
MARINE...ADS/KLW/DHOF
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Apr 26, 10:12 AM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1112 AM EDT Tue Apr 26 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1112 AM EDT Tue Apr 26 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms may produce strong winds on the waters
this afternoon and early evening, mainly south of Drum Point on
the Chesapeake Bay and downstream of the 301 bridge on the
Potomac River. Also, thunderstorms may produce isolated wind
damage from near Fredericksburg to southern Maryland.
Gale conditions are possible over the waterways late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Gale conditions are possible over the waterways Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1112 AM EDT Tue Apr 26 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
Thunderstorms may produce isolated instances of wind damage near
and south of Interstate 64 this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Frost or freeze conditions are possible during the overnight and
early morning hours Wednesday night through early Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-271515-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1112 AM EDT Tue Apr 26 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Gusty winds may produce a few instances of wind damage Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Event by event
4 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Augusta
- When
- April 26, 12:02 PM EST
- Where
- Augusta County, 2.47 mi NE of White Hill
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 38.074, -79.036
The metal roof of a barn (3 large pieces tore off) and windows of a nearby farmhouse (several blown out) were damaged in the 1300 block of Christians Creek Road. Two tree tops were snapped on the property.
Tornado, Augusta
- When
- April 26, 12:04 PM EST to 12:10 PM EST
- Where
- Augusta County, 2.93 mi WSW of Fishersville to 0.42 mi ENE of Ladd
- Rating
- EF1
- Path length
- 4.03 mi
- Path width
- 75 yd
- Continued into
- Waynesboro (C), Va (LWX)
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.080, -79.017
The National Weather Service conducted a field survey of damage |that occurred with storms that passed through Fishersville in |Augusta County, Virginia and the City of Waynesboro on Tuesday |afternoon April 26, 2022. The NWS storm survey team determined |that a EF-1 tornado occurred with maximum wind speeds estimated at|90 mph and a maximum path width of 75 yards along a 6.0 mile |path.| |The first damage noted was along Barterbrook Road one-half mile |north of Tinkling Spring Road where there were broken tree |branches and both hardwood and softwood trees were snapped.| |As the tornado progressed east, additional trees were snapped and|uprooted along with significant damage to a farm on the 1100 |block of Tinkling Spring Road. At this farm, significant roof and |structural damage was observed to a barn. A farmhouse lost |portions of its metal roof which became dislodged and were wrapped|around branches of a tree. Lumber from the barn was lofted |approximately 125 yards and embedded into the ground in different |directions. Trees on the farm were noted to be snapped in multiple|directions.| |The tornado continued eastward towards the intersection of |Tinkling Spring Road and Ramsey Road where more hardwood tree |branches and entire softwood trees were snapped. Some screens |were also damaged on homes and some siding was dislodged at this |location.| |The tornado crossed Tinkling Spring Road where additional |hardwood trees were uprooted and softwood trees were snapped. |Siding and roof damage occurred to a mobile home and two 75-yard |sections of fence were blown inward at a plumbing supply facility.|A trash dumpster and grease dumpster were flipped sideways, and |minor structural damage was observed to an office complex near the|intersection of Tinkling Spring Road and Ivy Ridge Road. Sporadic|damage continued near Ivy Ridge road. | |As the tornado moved east through Ivy Ridge, the tornado produced|scattered tree and structural damage throughout the area. The |tornado then paralleled Ladd Road and crossed Interstate 64 near |Hickory Hill Road. | |The tornado continued moving east into a wooded area between |Hickory Hill Road and Lew Dewitt Boulevard. The survey team noted |scattered uprooted and snapped trees.
After this point, the tornado moved into the City of Waynesboro.
It was noted that significant leaf debris occurred on all sides |of multiple structures along the entire path of the tornado. |While many trees were snapped and/or uprooted along the storm |motion (generally west to east), there were a number of tree snaps|or uproots in multiple directions along the tornado's path.
Tornado, Waynesboro (C)
- When
- April 26, 12:11 PM EST to 12:15 PM EST
- Where
- Waynesboro (C) County, 3.46 mi W of Waynesboro to 1.52 mi W of Waynesboro
- Rating
- EF1
- Path length
- 1.95 mi
- Path width
- 75 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.073, -78.944
The National Weather Service conducted a field survey of damage |that occurred with storms that passed through Fishersville in |Augusta County, Virginia and the City of Waynesboro on Tuesday |afternoon April 26, 2022. The NWS storm survey team determined |that a EF-1 tornado occurred with maximum wind speeds estimated at|90 mph and a maximum path width of 75 yards along a 6.0 mile |path.
After starting in Augusta County near Fishersville, the tornado entered the City of Waynesboro and crossed Lew Dewitt Boulevard near Bookerdale Road. Hardwood trees were snapped in this area. The tornado then continued moving east into a |wooded area resulting in additional scattered tree damage.| |As the tornado continued trekking east, hardwood trees were |uprooted and additional minor branch damage occurred in a |residential area in the City of Waynesboro near Sterling Drive and|Parker Heights Road near the water tower. Several trees were |brought down onto residential structures and a steeple was blown |off of a church. | |The tornado dissipated near Wayneridge Road, but not before |causing a large tree to fall onto a residence causing considerable|damage on Bader Avenue.| |It was noted that significant leaf debris occurred on all sides |of multiple structures along the entire path of the tornado. |While many trees were snapped and/or uprooted along the storm |motion (generally west to east), there were a number of tree snaps|or uproots in multiple directions along the tornado's path.
Thunderstorm Wind, Augusta
- When
- April 26, 12:11 PM EST
- Where
- Augusta County, 1.2 mi WNW of Waynesboro Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.090, -78.948
Scattered trees were blown down between Fishersville and Waynesboro outside the path of a nearby tornado.
Hail, Augusta
- When
- April 26, 12:11 PM EST
- Where
- Augusta County, 1.2 mi WNW of Waynesboro Arpt
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.090, -78.948
Hail up to ping pong ball size was reported between Fishersville and Waynesboro.
Thunderstorm Wind, Waynesboro (C)
- When
- April 26, 12:13 PM EST
- Where
- Waynesboro (C) County, 1.04 mi WSW of Waynesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.065, -78.898
Multiple trees and wires blew down near Pine Avenue; one tree blew down onto a shed.
Hail, Waynesboro (C)
- When
- April 26, 12:18 PM EST
- Where
- Waynesboro (C) County, 1.07 mi NW of Waynesboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.079, -78.896
Quarter size hail was reported in the northeastern part of the City of Waynesboro.
Thunderstorm Wind, Albemarle
- When
- April 26, 12:42 PM EST
- Where
- Albemarle County, 2.33 mi NNW of Ivy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -78.620
Multiple trees and large limbs blew down off of VA-676 Tilman Road.
Hail, Albemarle
- When
- April 26, 12:42 PM EST
- Where
- Albemarle County, 2.29 mi NNW of Ivy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.079, -78.620
Quarter size hail was reported near Ivy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, April 26, 2022$268,000 · 1 in hail · 24 events
- Hail and Damaging Winds in North Carolina, April 26, 2022$140,000 · 50 kt wind · 34 events
- Hail in New Mexico, April 26, 2022$500,000 · 1.75 in hail · 1 event
- Hail in Texas, April 26, 2022$150,000 · 1 in hail · 1 event
- Damaging Winds in North Carolina, April 26, 2022$50,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, April 26, 2022$120 · 55 kt wind · 10 events
- Drought in Texas, April 26 to 30, 20228 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 20227 events
- Drought in Texas, April 26 to 30, 20224 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 202269 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 20223 events
- Hail and Damaging Wind in Georgia, April 26, 20221 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012077, 1011048, 1011052, 1011053, 1011054, 1011055, 1011056, 1011057, 1011058.